ISSN - 0973-0958
Spontaneous pneumothorax: a rare complication of ciprofloxacin in a child 02/24/2015 00:00:00 https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
   
 
Spontaneous pneumothorax: a rare complication of ciprofloxacin in a child
Ashwin Borade*, Muznah Kapdi*,Swapneel Kulkarni**
*Department of Pediatrics and Neonatalogy Inamdar Multispecialty Hospital, Pune, Maharashtra, India.
Cite this article  Copy Citation
Borade A, Kapdi M, Kulkarni S. Spontaneous pneumothorax: a rare complication of ciprofloxacin in a child. Pediatr Oncall J. 2015;12. doi: 10.7199/ped.oncall.2015.26

Address for Correspondence
Dr. Ashwin Borade,Consultant paediatrician and neonatologist, Inamdar Multispecialty Hospital, Street no 15, Fatima Nagar, Pune, Maharashtra, India 411040.
 
Email
ashwinborade@yahoo.com
 
Although ciprofloxacin is a generally well-tolerated fluoroquinolone antibiotic, serious and life-threatening adverse events such as anaphylaxis and pulmonary edema have been described with its use in literature. (1) However spontaneous pneumothorax following hypersensitivity to ciprofloxacin has not been reported especially in children.The case emphasizes promoting the rational use of antibiotics.
A 6-year-old boy presented with on and off fever for a week. He was admitted at a local hospital and given intravenous (IV) ceftriaxone and amikacin. Hemogram was normal, C - reactive protein (CRP) and Widal test were negative. He continued to have persistent high grade fever without focus, so IV ciprofloxacin was started. Injection ceftriaxone and amikacin were continued. As soon as IV ciprofloxacin was started, he developed generalized erythema, urticaria, dyspnea, swollen tongue, and a sense of fullness in the chest. He was immediately transferred to our hospital where dyspnea increased and he also developed ipsilateral chest pain. Physical examination at admission revealed a left sided pneumothorax. Chest X-ray confirmed the same (Fig.1). Tube thoracotomy with underwater seal was done. Injection pheniramine maleate and hydrocortisone were given for anaphylactoid reactions. Blood count, glucose, urea, creatinine, liver function tests, IgE levels were normal. HIV Elisa and tuberculosis Elisa were negative. Subsequent radiographs of the chest showed a gradual reduction of the pneumothorax. The chest tube was removed on the 3rdday of hospitalization and he was discharged on day 5. Injection ceftriaxone and amikacin were given till discharge. Child is on regular follow up without any residual effects.

Fig.1: A radiograph of the chest showing a left sided pneumothorax


The fluoroquinolones are an important group of antibiotics widely used in the treatment of various infectious diseases, as a result of an excellent spectrum of activity, good tissue penetration and convenient ways of administration. (2) Fluoroquinolones cause arthrotoxicity, photosensitivity, disorders of glucose homeostasis, dysrrhythmias, hepatic dysfunction, and life-threatening hypersensitivity reactions characterized by diffuse, erythematous, non-pruritic, blanching rash, with fever and hypotension rashes. (1,2) Although anaphylactoid/anaphylactic reactions are rare adverse effects of ciprofloxacin and other fluoroquinolones, this potentially can cause fatal episode of pneumothorax as in our case. Anaphylactoid reactions produce the same clinical picture with anaphylaxis but are not IgE mediated, occur through a direct non-immune mediated release of mediators from mast cells and/or basophils or result from direct complement activation. (1)This may induce upper airway obstruction, due to laryngeal edema, as well as lower airway obstruction, due to bronchospasm, intraluminal secretions, submucosal edema, vascular congestion, and influx of inflammatory cells, especially eosinophils. Airway obstruction, pulmonary hyperinflation, and an increased effort of breathing all increase alveolar pressure, which may have ruptured pre-existing subpleural blebs or bullae, causing pneumothorax. (3,4)
 
Acknowledgement
Authors would also like to thanks Dr. Parvez Inamdar, Medical director,Inamdar Multispecialty Hospital, Pune and Dr. Rohit Kumbhar for allowing us to publish this case.
 
Funding
None
Conflict of Interest
None
References :
  1. Ho DY, Song JC, Wang CC. Anaphylactoid reaction to ciprofloxacin. Ann Pharmacother. 2003;37:1018-1023.  [CrossRef]
  2. Leibovitz E. The use of fluoroquinolones in children. Curr Opin Pediatr. 2006; 18: 64-70.  [PubMed]
  3. Sahn SA, Heffner JE. Spontaneous pneumothorax. N Engl J Med 2000; 342: 868–874.  [CrossRef]
  4. Giltay EJ, Berendsen HH. Pneumothorax following insect sting anaphylaxis. Allergy. 2002; 57: 270–271.  [CrossRef]
Last Updated : 01 April 2015 Vol 12 Issue 2 Art #26
DOI No : https://doi.org/10.7199/ped.oncall.2015.26
Cite this article as: :
Borade A, Kapdi M, Kulkarni S. Spontaneous pneumothorax: a rare complication of ciprofloxacin in a child. Pediatr Oncall J. 2015;12. doi: 10.7199/ped.oncall.2015.26
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0